Maine, 2009

Flood in Maine, December 27 to 28, 2009

December 27 to 28, 2009 · NWS GYX · 1 event in 1 county or zone

Two inches of rain along with melting snow combined to produce minor flooding on the Presumpscot River at Westbrook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Two inches of rain along with melting snow combined to produce minor flooding on the Presumpscot River at Westbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 27, 9:43 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 27, 9:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
943 PM EST SUN DEC 27 2009

.SYNOPSIS...
SURFACE LOW PRESSURE EXITS MAINE INTO THE CANADIAN MARITIMES
OVERNIGHT. WEAK HIGH PRESSURE BUILDS OVER NEW ENGLAND IN ITS WAKE. LOW
PRESSURE WILL MOVE EAST ACROSS SOUTHERN NEW ENGLAND ON MONDAY. IT
WILL INTENSIFY AS IT EXITS THROUGH EASTERN MAINE AND THE CANADIAN
MARITIMES MONDAY NIGHT. HIGH PRESSURE WILL BUILD OVER NEW ENGLAND
FROM THE MIDWEST FOR MUCH OF THE REST OF THE WORKWEEK. LOW
PRESSURE WILL DEVELOP ALONG THE MID ATLANTIC THURSDAY. IT WILL
INTENSIFY AND SLOWLY MOVE UP THE COAST TO NEAR CAPE COD ON FRIDAY.
THE STORM MAY STALL IN THE GULF OF MAINE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH 7 AM MONDAY/...
HYDRO: STILL ENDURING THE CONSEQUENCES OF SUNDAYS HEAVY RAIN AND
SNOW MELT. SEVERAL SMALL RIVERS AND STREAMS HAVE SHOWN RISES AND A
FEW ARE NEAR FLOOD STAGE. PLEASE REFER TO FLOOD WARNINGS FOR MORE
INFORMATION ON THE ONGOING FLOODING.

AS HIGH PRESSURE BUILDS OVER THE AREA TONIGHT...WEAK WEST WINDS
WILL BECOME NEAR CALM AND VALLEY LOCATIONS ESPECIALLY IN THE
CONNECTICUT RIVER VALLEY MAY SEE SOME PATCHY FOG. DRY AIR
ADVECTION AND WEAK DOWNSLOPING WINDS SHOULD KEEP FOG FROM BECOMING
A PROBLEM FURTHER EAST.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS THE SECOND LOW PRESSURE APPROACHES THE AREA...CLOUDS AND
PRECIPITATION WILL COMMENCE ONCE AGAIN...THIS TIME WITHOUT THE
MESS OF FREEZING RAIN. AS THE LOW INTERACTS WITH THE
COASTLINE...AN AREA OF HEAVY SNOWFALL MAY DEVELOP JUST INLAND FROM
THE COAST. WARMER TEMPERATURES MAY ALLOW FOR RAINFALL IN COASTAL AREAS.

THE SOUTHEAST LOW LEVEL FLOW WILL ENHANCE SNOWFALL ALONG THE
EASTERN SLOPES OF THE WHITE MOUNTAINS. THE HEAVIEST SNOW WILL
CONTINUE INTO CENTRAL AND NORTHERN MAINE THROUGH MONDAY NIGHT.

WINTER STORM WATCH FOR NORTHERN SECTIONS OF FORECAST AREA LOOKS
GOOD. MAY NEED A WINTER WEATHER ADVISORY FOR AREAS FURTHER SOUTH
AND WEST INTO NORTHERN NEW HAMPSHIRE. WILL REASSESS THIS POTENTIAL
WITH THE MORNING FORECAST.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AN INTERESTING WEEK COMING UP. FIRST EVENT WILL EXIT MONDAY NIGHT
AFTER DROPPING A FEW INCHES OF SNOW...THEN ARCTIC AIR COMES IN FOR
TUESDAY. TEMPERATURES WILL NOT RISE MUCH TUESDAY AFTER THE MORNING
LOWS AS THE COLD AIR MOVES IN ON A VERY GUSTY NW WIND. TEMPS
CONTINUE TO DROP THROUGH WED MORNING. WIND CHILL ADVISORIES MAY BE
NEEDED. WED WILL BE BRIGHT BUT STILL A BIT BREEZY AND COLD. WED
NIGHT CLOUDS WILL INCREASE LATE AS WARMER AIR TRIES TO MOVE IN IN
THE MID LEVELS. THURSDAY WILL SEE THICKENING AND LOWERING CLOUDS
AS WARM AIR ADVECTION CONTINUES. SHORTWAVE APPROACHES LATE
THURSDAY AND MODELS SPIN UP A STRONG LOW OFF THE MID ATLANTIC
COAST WITH SNOW MOVING IN. MODELS HAVE BEEN FAIRLY CONSISTENT OVER
THE LAST FEW RUNS ON DEVELOPING THIS LOW. GFS...ECMWF...AND GEM
DIFFER IN THE DETAILS BUT ARE ALL SHOWING STRONG CYCLOGENESIS.
WILL HAVE TO KEEP AN EYE ON TIDES IF THIS SFC LOW DEVELOPS AS
TIDES ARE THE HIGHEST THIS WEEKEND FOR THE MONTH OF JANUARY. TIDES
AT PORTLAND FCST TO BE AROUND 11.5 FEET FRI THRU SUN. LOW ALSO
BECOMES SLOWS DOWN AND REMAINS OFF THE COAST THRU THE WEEKEND.

&&

.AVIATION /02Z SUNDAY NIGHT THROUGH FRIDAY/... SHORT TERM...CONDITIONS
HAVE IMPROVED TO VFR FOR MOST LOCATIONS. ONLY EXCEPTION WILL BE
KLEB WHERE VALLEY FOG WILL LIKELY CAUSE LIFR CONDITIONS OVERNIGHT.
LOW CLOUDS RETURN ON MONDAY AS THE NEXT SYSTEM APPROACHES. EXPECT
AT LEAST MVFR CEILINGS AND VISIBILITIES...AND LOWER IN HEAVIER
SNOW BANDS.

LONG TERM...IFR EARLY MONDAY EVEN THE IMPROVING ON A STRONG NW
FLOW. COULD SEE OCCASIONAL MVFR IN SNOW SHOWERS LATE MON NIGHT AND
TUESDAY. EXPECT VFR TUES NIGHT THRU THUR. MVFR DEVELOPS THURS
NIGHT WITH IFR/LIFR IN SNOW FRI.

&&

.MARINE...
SHORT TERM...GALE WARNING HAS BEEN REPLACED WITH A SMALL CRAFT ADVISORY.
WAVES CONTINUE TO BE IN THE 10 TO 15 FT RANGE ALTHOUGH WINDS HAVE
FINALLY SUBSIDED.

LONG TERM...GALE LIKELY MON NIGHT THRU TUES NIGHT WITH STRONG
COLD AIR ADVECTION. SCA LIKELY FOR WED FOR WINDS AND SEAS. WINDS
INCREASE FRI AND WILL LIKELY REACH GALE FORCE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY
     NIGHT FOR MEZ008-009-013-014.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST MONDAY FOR ANZ150>154.

&&

NEAR TERM...KIMBLE
Hazardous weather outlook, Dec 27, 3:12 PM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
312 PM EST SUN DEC 27 2009

MEZ007-012-018>028-NHZ001>010-013-014-282015-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
312 PM EST SUN DEC 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ008-009-013-014-282015-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-
312 PM EST SUN DEC 27 2009

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-282015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
312 PM EST SUN DEC 27 2009

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
December 27, 10:50 PM EST to December 28, 11:34 PM EST
Where
Cumberland County, 0.64 mi W of Cumberland Mills to 0.67 mi W of Cumberland Mills
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.680, -70.363

Heavy rain combined with snowmelt to produce minor flooding on the Presumpscot River which crested at 15.04 ft (flood stage 15.0 ft).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208078.